2 Months Into Possibly Noise or Stress-Induced Tinnitus and I'm in Despair

Discussion in 'Introduce Yourself' started by Oabmarcus, Apr 4, 2020.

    1. Oabmarcus

      Oabmarcus Member

      Tinnitus Since:
      1/30/2020
      Cause of Tinnitus:
      Stress and years of using earbuds/headphones
      Hi, my name is Walt. I have been lurking here long enough so I probably should introduce myself. My tinnitus started on January 30th, 2020. I woke up around midnight and was astonished to hear 3 note tones in my right ear(g major triad). I was puzzled since I wore earplugs to sleep, it can't possibly come from anywhere else other than my own head. Then I realized it is in fact my right ear that was making the noise.

      In the subsequent weeks, things just went downhill from there little by little.

      About two weeks in, my left ear started with a few minor beeping sounds, and not long after that both of my ears have an extremely high hiss. As if things can't get any worse, about two months in, my right ear developed new sounds that are loud enough to be heard outside (extremely intense laser-like drilling sound in both ears).

      I also have developed hyperacusis, very high frequency sounds become extremely loud. I also find that my tinnitus is very reactive to other sounds, when I go out I can only hear a distorted version of what the sound should be, and I hear it all the time. Small and quiet spaces, inside of my car is becoming impossible without some noise, the moment I step in, I feel my right ear is being drilled by an electric laser. When I go sleep at night, if I don't have some kind of noise, my entire brain is just bombarded by a polyphony of noises, lasers, drills, hiss, some high-frequency some low. Sleep has become near impossible, I probably have not had a single restful 8 hours in the last two months. I was prescribed Trazodone, Hydroxyzine, and Ambien. But I took very few does of them due to my belief that they are not good for me in the long term. At best, with meds, I get 6 hours of bad sleep. My sleep has taken a turn for the worse lately as my tinnitus has worsened again, and I managed (luckily) 2-3 hours last night.

      I am basically at a point of despair right now, since my tinnitus seems to get worse continuously, even though I haven't been exposing my self to harmful noises. Due to the COVID, I was able to work from home since March 3rd, but that has not stopped my tinnitus from getting from bad to worse.

      Prior to this development, I had been in a great deal of stress and anxiety over an infection that I had acquired. However that has been resolved prior to my tinnitus from starting. I have always loved music and (over)used earbuds and headphones. However in the last year or so I barely listened to any, and only used earbuds on buses and office settings. So my tinnitus could be noise-induced, but honestly, I am not sure. ENTs are useless and normal audiograms came out fine. I have tried Acupuncture and vitamin supplements to no avail.

      I guess my main question is, will it just linearly worsen like it has in the last two months? Or is there something I can do to stop this madness?

      I feel my life is over despite everything else going well for me. I have thought about suicide, but when I think of my loved ones, I just can't bring myself to it. But, if this condition worsens to a point where I can't bear it, I don't know what I will do.

      Thank you.
       
      • Hug Hug x 9
    2. Tybs

      Tybs Member

      Tinnitus Since:
      04/2019
      Cause of Tinnitus:
      Fall from stairs
      Not a doctor, but personally I consider it unlikely for someone to develop multiple sounds in a short timespan due to hearing loss, especially if no noise trauma is involved. Things you can look into:

      1. The infection (what kind of infection are we talking about here?)
      2. TMJ
      3. Neck pain/strain/injury (this is at least partly my case, physiotherapy helped me out a lot. Don't underestimate the impact this can have on T. Does body posture affect your sounds?)

      Just to be safe though, avoid headphones/earbuds for now. Surround yourself with some sound to combat the hyperacusis from developing further, yet don't overdo it.
       
    3. AUTHOR
      AUTHOR
      Oabmarcus

      Oabmarcus Member

      Tinnitus Since:
      1/30/2020
      Cause of Tinnitus:
      Stress and years of using earbuds/headphones
      I had H.Pylori infection. I don't have any TMJ issues. I had some unexplained neck tightness for about 3 months since last October. Possibly due to sleeping on a very uncomfortable pillow for a week. However, I have changed pillows and my neck is no longer tight. If I turn my neck I don't hear any change. If I clench my jaw really hard, my hiss intensifies can be felt on my jaw/face for a while and it goes down if I am no longer clenching my teeth.

      I also have this strange salty taste from the roof of my mouth ever since last October.
       
    4. Bill Bauer
      No Mood

      Bill Bauer Member Hall of Fame

      Tinnitus Since:
      February, 2017
      Cause of Tinnitus:
      Acoustic Trauma
      Consider trying Amitriptyline. It isn't addictive and one doesn't feel drowsy the next day.
      Was it an ear infection? Did you take any medication listed on
      http://hlaa-sbc.org/wp-content/uploads/2013/11/Ototoxic_Brochure.pdf
      You might also try searching this forum using the brand name of medical drugs you took at any time over the past 3 months.
      Has it actually gotten worse linearly? Your description seems to imply that there were only two times when it got worse - when it spread to the other ear (this happens to most people who begin with tinnitus in only one ear), and when you developed those new laser sounds. Is that right?
      Ears take forever to heal. It is possible that you will feel a lot better a year from now. Many people are able to handle tinnitus a lot better after about 3 years.

      I hope you will find the strength to ride it out for another year.

      You will want to make sure that you don't hurt your ears during this period of vulnerability. You will want to ensure that you avoid taking ototoxic drugs, that you don't have microsuction done (if you need to clean wax out of your ears; a manual tool should be used), and that you don't have your dental hygienist doesn't use an ultrasonic scaling tool on you (a manual tool should be used). For more details, see

      https://www.tinnitustalk.com/thread...eone-else-who-has-tinnitus.26850/#post-307822
       
      • Agree Agree x 1
    5. AUTHOR
      AUTHOR
      Oabmarcus

      Oabmarcus Member

      Tinnitus Since:
      1/30/2020
      Cause of Tinnitus:
      Stress and years of using earbuds/headphones
      Isn't this ototoxic? per the document you linked?
      I took antiobiotcs for my H.Pylori infection, amoxilin, omerperazole and clarithromycin. However, my last dose was Jan 3rd, so i doubt that either caused it.
      I have several sounds, and those sounds have morphed into other sounds. So yes, while not exactly linear, progressively they are either changing or have increased in intensity.

      thank you for your words of encouragement.
       
    6. Bill Bauer
      No Mood

      Bill Bauer Member Hall of Fame

      Tinnitus Since:
      February, 2017
      Cause of Tinnitus:
      Acoustic Trauma
      It's complicated.

      Large doses of Amitriptyline (50-100 mg, as opposed of the normal 10 mg that one uses to help one to fall asleep) has been used as a treatment for tinnitus.
      https://www.researchgate.net/profil...e_Tinnitus/links/5502051c0cf24cee39fb28c8.pdf

      https://www.sciencedirect.com/science/article/pii/S0079612307660245

      Just like most potential tinnitus treatments, Amitriptyline can cause tinnitus (or make tinnitus worse) for a very small fraction of the people who take it. Sometimes all it takes is one dose:
      https://journals.sagepub.com/doi/abs/10.1177/0269881107082126

      During the first few months after the onset of my tinnitus (back when I haven't been aware about any of the above) I had been taking Amitriptyline to help me sleep and I ended up feeling good about the experience.

      Many people on this forum have had a similar experience, and this is why I felt ok about recommending Amitriptyline.
      Amoxicillin is supposed to be one of the safest antibiotics out there. However, all of the drugs with a "mycin" in their name are supposed to be extremely ototoxic. It seems to me that this has got to be the reason for your tinnitus.
       
    7. AUTHOR
      AUTHOR
      Oabmarcus

      Oabmarcus Member

      Tinnitus Since:
      1/30/2020
      Cause of Tinnitus:
      Stress and years of using earbuds/headphones
      I started the dose in December, so if it were the cause, I should've had tinnitus around that time, or shortly after my last does Jan 3rd. The fact that I developed tinnitus on Jan 30 suggests to me that it's probably not Clarithromycin.
       
    8. Bill Bauer
      No Mood

      Bill Bauer Member Hall of Fame

      Tinnitus Since:
      February, 2017
      Cause of Tinnitus:
      Acoustic Trauma
      Clarithromycin might have damaged and weakened your ears. Then some other shock (that you should have been able to withstand if you were healthy) might have acted as "the last straw".
       

Share This Page

Loading...